Hail, Delaware
- When
- May 28, 1:03 PM EST to 1:07 PM EST
- Where
- Delaware County, 0.53 mi W of Center Vlg
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.170, -82.810
Thunderstorms developed ahead of a frontal boundary. Some of these storms were capable of producing sub severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of a frontal boundary. Some of these storms were capable of producing sub severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 12:22 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 122 PM EDT WED MAY 28 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL WORK INTO THE AREA TODAY AND REMAIN NEAR THE AREA THROUGH THURSDAY. THIS FEATURE WILL WORK SOUTH OF THE REGION THURSDAY EVENING. HIGH PRESSURE WILL THEN MOVE INTO THE AREA FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SPLIT MID LEVEL FLOW THE WITH UPPER LOW OVER NE TX AND WEAKNESS OVER UPR MS VLY AHD OF RIDGE FROM THE ROCKIES INTO THE NRN PLAINS. WEAK WESTERLY MID LEVEL FLOW TO BECOME NWRLY IN THE NEXT 24 HOURS ACRS THE OHIO VALLEY. LATEST SFC MAP SHOWS W-E ORIENTED FRONTAL BOUNDARY ACRS THE SRN GREAT LAKES. THIS FRONT OVER NRN OHIO TO SAG SLOWLY SOUTH INTO CENTRAL OHIO THIS AFTN AND THEN SOUTH OF THE OHIO RIVER OVERNIGHT. ILN/S 12Z SOUNDING SHOWS A CONVECTIVE TEMPERATURE OF 84 DEGREES. EXPECT SIMILAR SITUATION TO YDA WITH AIRMASS STORMS DEVELOPING ACRS THE SOUTH AS MORE NUMEROUS STORMS DEVELOP ACRS CENTRAL OHIO CLOSER TO THE FRONTAL BOUNDARY. DUE TO THE LIGHT FLOW THESE STORMS WILL HAVE SLOW MOVEMENT AND THEREFORE THE POTENTIAL FOR LOCALIZED FLOODING WILL EXIST. A FEW STORMS COULD APPROACH SEVERE LIMITS TODAY WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. WILL CONTINUE CURRENT HWO WITH THE MENTION OF THESE THREATS. TEMPS WILL BE WARM WITH HIGHS GENERALLY IN THE LOWER 80S NORTH WHERE CLOUDS AND STORMS ARE MORE NUMEROUS TO THE MIDDLE 80S SOUTH. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... THE FRONTAL BOUNDARY WILL REMAIN NEAR THE FA THROUGH THURSDAY BEFORE MOVING SOUTH OF THE AREA THURSDAY EVENING. THIS FEATURE WILL KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH EARLY THURSDAY EVENING. HIGH PRESSURE WILL WORK INTO THE AREA FOR FRIDAY ALLOWING FOR DRY CONDITIONS. THE STORM MOVEMENT WILL ONCE AGAIN BE RELATIVELY SLOW ON THURSDAY. DUE TO THIS CONTINUED TO MENTION THE FLOODING THREAT IN THE HWO. ALSO ADDED IN THE ISOLATED SEVERE THREAT WORDING INTO THE THURSDAY PORTION OF THE HWO AS WELL. MODELS WERE IN DECENT AGREEMENT ON THE MAIN FEATURES AND THEREFORE WENT WITH A BLEND. HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL DURING THIS TIME. && .LONG TERM /SATURDAY THROUGH TUESDAY/... NORTH WINDS WILL TURN EAST BY SATURDAY AS THE SURFACE HIGH SETTLES OVER THE CANADA/US BORDER AND NOSES INTO THE NORTHEASTERN OHIO VALLEY. FLOW DOES NOT TURN SOUTH UNTIL LATER SUNDAY AND WILL THEN MARK A RETURN TO WARMER AND MORE MOIST AIR. THE NEXT THREAT FOR RAIN WILL OCCUR MONDAY AS THE SOUTHWEST WINDS PUSH MORE MOIST AIR INTO THE REGION AND CONTINUE THROUGH NEXT WEEK. AN EVER- INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE WITH THE TEMPERATURES AND MOISTURE FOR NEXT WEEK. TEMPERATURES WILL GENERALLY BE IN THE UPPER 70S TO LOWER 80S THROUGH THE PERIOD WITH SEASONABLY COOL OVERNIGHT LOWS IN THE 50S. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP IN THE UNSTABLE AIRMASS AHEAD OF A SLOW SOUTHWARD MOVING FRONT. BEST COVERAGE OF STORMS WILL OCCUR INVOF THE EAST-WEST FRONT THAT WILL SAG SOUTH INTO THE KCMH/KLCK AREAS EARLY THIS AFTN AND TO KCVG/KLUK AREAS BY EVENING. THERE IS A LOW POTENTIAL FOR STORMS TO CONTINUE SEVERAL HOURS AFTER THE BOUNDARY PASSES INTO THE EVENING. HAVE TEMPO GROUPS FOR A 3 TO 4 HOUR WINDOW WHEN CONVECTION IS MOST LIKELY AT EACH SITE. EXPECT ALL TAF SITES TO SEE RAINFALL TODAY...SO MIST/FOG WILL BE MORE WIDESPREAD AFTER 06Z TONIGHT. A PERIOD OF MVFR CIGS WILL ALSO BE POSSIBLE EARLY ON THURSDAY IN THE POST FRONTAL AIRMASS. RE- DEVELOPMENT OF STORMS WILL BE POSSIBLE ON THURSDAY WITH THE BEST POTENTIAL ACRS THE SOUTH CLOSER TO THE FRONTAL BOUNDARY. SO HAVE INCLUDED A MENTION AT KCVG/KLUK AND KEPT THE REMAINDER OF THE TAF SITES DRY. OUTLOOK...MVFR VISIBILITIES POSSIBLE THURSDAY NIGHT/FRIDAY MORNING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...AR SHORT TERM...NOVAK LONG TERM...FRANKS AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 416 AM EDT WED MAY 28 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-290900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 416 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY RAINFALL TO SOME LOCATIONS. MINOR FLOODING WILL BE POSSIBLE. IN ADDITION A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY RAINFALL TO SOME LOCATIONS ON THURSDAY. MINOR FLOODING WILL BE POSSIBLE. IN ADDITION A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
128 PM EDT WED MAY 28 2014
OHZ045-046-052-054>056-281815-
CHAMPAIGN OH-DELAWARE OH-FRANKLIN OH-LICKING OH-MADISON OH-UNION OH-
128 PM EDT WED MAY 28 2014
...SCATTERED STRONG THUNDERSTORMS THROUGH 215 PM EDT...
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
CENTRAL OHIO THROUGH 215 PM.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
STORM MOTION OF ONLY 10 TO 15 MPH MEANS LOCALIZED RUNOFF ISSUES AND
MINOR FLOODING OF POORLY DRAINED AREAS WILL BE POSSIBLE WITH THE
STRONGEST STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW ALBANY AND
PATASKALA.
ALSO...CENTER VILLAGE...SUMMIT
STATION...JERSEY...HARTFORD...JOHNSTOWN...BEECHWOOD TRAILS AND
ALEXANDRIA MAY BE AFFECTED BY THESE STORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF ANY OF THESE STORMS
BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4051 8324 4045 8324 4044 8302 4042 8301
4042 8293 4036 8292 4035 8275 4028 8274
4027 8255 3996 8256 4012 8356 4050 8352
BINAUThe Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518424, 518425.